×

zbMATH — the first resource for mathematics

Estimating the spectral measure of a multivariate stable distribution via spherical harmonic analysis. (English) Zbl 1041.60019
Summary: A new method is developed for estimating the spectral measure of a multivariate stable probability measure, by representing the measure as a sum of spherical harmonics.

MSC:
60E07 Infinitely divisible distributions; stable distributions
33C55 Spherical harmonics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] R. Adler, R. Feldman, M. Taqqu (Eds.), A Practical Guide to Heavy Tailed Data, Bı̈rkhauser, Boston, 1998.
[2] Araujo, A.; Giné, E., The central limit theorem for real and Banach valued random variables, (1980), Wiley New York
[3] Bawa, V.S.; Elton, E.J.; Gruber, M.J., Simple rules for optimal portfolio selection in stable Paretian markets, J. finance, 34, 1041-1047, (1979)
[4] Brocker, T.; tom Dieck, T., Representations of compact Lie groups, (1985), Springer New York · Zbl 0581.22009
[5] Cambanis, S.; Miller, G., Linear problems in pth order stable processes, SIAM J. appl. math., 43, 1, 43-69, (1981) · Zbl 0466.60044
[6] Chavel, I., Riemannian geometry: A modern introduction, (1993), Cambridge University Press Cambridge, MA · Zbl 0810.53001
[7] Cheng, B.N.; Rachev, S.T., Multivariate stable future prices, Math. finance, 5, 2, 133-153, (1995) · Zbl 0862.62089
[8] Christoph, G.; Wolf, W., Convergence theorems with a stable limit law, (1993), Akadamie Berlin
[9] Coifman, R.R.; Wiess, G., Representations of compact groups and spherical harmonics, L’enseignment math., 14, 123-173, (1968) · Zbl 0174.18902
[10] Conway, J.B., A course in functional analysis, (1990), Springer New York · Zbl 0706.46003
[11] R. Courant, D. Hilbert, Methods of Mathematical Physics, Vol. I, Wiley-Interscience, New York, 1961. · Zbl 0099.29504
[12] Dym, H.; McKean, P., Fourier series and integrals, (1972), Academic Press New York · Zbl 0242.42001
[13] Embrechts, P.; Klüppelberg, C.; Mikosch, T., Modelling extremal events for insurance and finance, (1997), Springer Heidelberg
[14] A. Erdelyi, et al., Higher Transcendental Functions, Vol. I, II, III, McGraw-Hill, New York, 1953-1955.
[15] Evans, L.C., Partial differential equations, (1998), American Mathematical Society Providence, RI
[16] Fama, E.F., Mandelbrot and the stable Paretian hypothesis, J. business (Chicago), 36, 420-429, (1963)
[17] Fama, E.F., The distribution of daily stock pricesa test of Mandelbrot’s stable Paretian hypothesis, J. business (Chicago), 38, 34-105, (1965)
[18] Fama, E.F., Portfolio analysis in a stable Paretian market, Management sci., 6, 404-419, (1965) · Zbl 0129.11903
[19] E. Feldheim, Etude de la stabilité des lois de probabilitié, Ph.D. Thesis, Thése de la Faculté des Sciences de Paris, 1937.
[20] W. Feller, An Introduction to Probability Theory and its Applications, 2nd Edition, Vol. II, Wiley, New York, 1966. · Zbl 0138.10207
[21] Fielitz, B.D.; Smith, E.W., Asymmetric stable distributions of stock price change, J. amer. statist. assoc. (appl.), 67, 340, 813-814, (1972)
[22] Gamba, A., Portfolio analysis with symmetric stable Paretian returns, (), 48-69 · Zbl 0958.91018
[23] A. Gamba, Portfolio analysis with symmetric stable paretian returns, in: Current Topics in Quantitative Finance, Contributions in Management Science, Physica, Heidelberg, 1999. · Zbl 0958.91018
[24] Gradshteyn, I.S.; Ryzhik, I.M., Tables of integrals, series, and products, (1980), Academic Press Toronto · Zbl 0521.33001
[25] Helgason, S., Topics in harmonic analysis on homogeneous spaces, (1981), Birkhäuser Boston, MA · Zbl 0467.43001
[26] Holtsmark, J., Über die verbreiterung von spektrallinien, Ann. physik, 4, 58 363, 577-630, (1919)
[27] T. Hurd, J. Boland, M. Pivato, L. Seco, Measures of dependence for multivariate lévy distributions, in: Disordered and Complex Systems, Vol. 553 of American Institute of Physics Conference Proceedings (London), 2000, pp. 289-295. · Zbl 1045.91027
[28] Janicki, A.; Weron, A., Simulation and chaotic behaviour of α-stable stochastic processes, (1994), Marcel Dekker New York
[29] Kuelbs, J., A representation theorem for symmetric stable processes and symmetric measures on h, Z. wahrscheinlichtkeitstheorie verwalte gebiete, 26, 259-271, (1973) · Zbl 0253.60011
[30] Lebedev, N.N., Special functions and applications, (1972), Dover New York · Zbl 0271.33001
[31] Leland, W.E.; Taqqu, M.S.; Willinger, W., On the self-similar nature of Ethernet traffic, IEEE/ACM trans. network., 2, 1-15, (1994)
[32] B.B. Mandelbrot, The variation of certain speculative prices, in: Fractals and Scaling in Finance: Discontinuities, Concentration, Risk, Springer, New York, 1965.
[33] Mantegna, R.N.; Stanley, H.E., Scaling behaviour in the dynamics of an economic index, Nature, 376, 6, 46-49, (1995)
[34] J.H. McCulloch, Financial applications of stable distributions, in: Statistical Methods in Finance, Vol. 14 of Handbook of Statistics, North-Holland, Amsterdam, 1996, pp. 393-425.
[35] Nolan, J.P.; Panorska, A.K.; McCulloch, J.H., Estimation of stable spectral measures, Stable non-Gaussian models in finance and econometrics, math. comput. modelling, 34, 9-11, 1113-1122, (2001) · Zbl 1004.62028
[36] Müller, C., Spherical harmonics, Lecture notes in mathematics, Vol. 17, (1966), Springer New York · Zbl 0138.05101
[37] Nikias, C.L.; Petropulu, A.P., Higher order spectral analysis: A nonlinear signal processing environment, (1993), Prentice-Hall Englewood Cliffs, NJ · Zbl 0813.62083
[38] Nikias, C.L.; Shao, M., Signal processing with alpha-stable distributions and applications, (1995), Wiley New York
[39] J.P. Nolan, Multivariate stable distributions: approximation, estimation, simulation, and identification, 1999 (preprint), available from http://www.cas.american.edu/ jpnolan.
[40] J.P. Nolan, Stable distributions, April 1999 (preprint), available from http://www.cas.american.edu/ jpnolan.
[41] Nolan, J.P.; K. Panorska, Anna, Data analysis for heavy tailed multivariate samples, Comm. statist. stochastic models, 13, 4, 687-702, (1997) · Zbl 0899.60011
[42] R.D. Peirce, Application of the positive α-stable distribution, in: Signal Processing Workshop on Higher-Order Statistics, IEEE Press, Piscataway, New Jersey, 1997, pp. 420-424.
[43] M. Pivato, Analytical Methods for Multivariate Stable Probability Distributions, Ph.D. Thesis, University of Toronto, 2001, available at http://xaravve.trentu.ca/pivato/Research/thesis.pdf.
[44] Press, J.S., Estimation in univariate and multivariate stable distributions, J. amer. statist. assoc. (theory and methods), 67, 340, 842-846, (1972) · Zbl 0259.62031
[45] Press, J.S., Multivariate stable distributions, J. multivariate anal., 2, 444-462, (1972) · Zbl 0253.60026
[46] Rachev, S.T.; Xin, Huang, Test for association of random variables in the domain of attraction of multivariate stable law, Probab. math. statist., 14, 1, 125-141, (1993) · Zbl 0807.62047
[47] Samorodnitsky, G.; Taqqu, M.S., Stable non-Gaussian random processes: stochastic models with infinite variance, (1994), Chapman & Hall New York · Zbl 0925.60027
[48] Samuelson, P.A., Efficient portfolio selection for Pareto-levy investments, J. financial quantitat. anal., 2, 107-122, (1967)
[49] Stuck, B.W.; Kleiner, B., A statistical analysis of telephone noise, Bell systems tech. J., 53, 1263-1320, (1974)
[50] Sugiura, M., Unitary representations and harmonic analysis, (1975), Wiley New York · Zbl 0344.22001
[51] M. Takeuchi, Modern Spherical Functions, Vol. 135 of Translations of Mathematical Monographs, American Mathematical Society, Providence, RI, 1994. · Zbl 0830.43002
[52] Talman, J.D., Special functions: A group theoretic approach, (1968), Benjamin New York · Zbl 0197.04301
[53] Taylor, M.E., Noncommutative harmonic analysis, (1986), American Mathematical Society Providence, RI · Zbl 0604.43001
[54] A. Terras, Harmonic Analysis on Symmetric Spaces and Applications, Vol. I, Springer, New York, 1985. · Zbl 0574.10029
[55] Bodenschatz, J.S.; Nikias, C.L., Maximum-likelihood symmetric α-stable parameter estimation, IEEE trans. signal process., 47, 5, 1382-1384, (1999) · Zbl 1050.62514
[56] N.J. Vilenkin, Special Functions and the Theory of Group Representations, Vol. 22 of Translations of Mathematical Monographs, American Mathematical Society, Providence, RI, 1968. · Zbl 0172.18404
[57] Warner, F.M., Foundations of differentiable manifolds and Lie groups, (1983), Springer New York
[58] Willinger, W.; Paxson, V., Where mathematics meets the Internet, Notices amer. math. soc., 45, 8, 961-970, (1998) · Zbl 0973.00523
[59] Willinger, W.; Taqqu, M.S.; Erramilli, A., A bibliographical guide to self-similar traffic and performance modelling for modern high-speed networks, (), 339-366 · Zbl 0855.60086
[60] W. Willinger, M. Taqqu, R. Sherman, D. Wilson, Self-similarity through high variability: statistical analysis of ethernet LAN traffic at the source level, in: Proceedings of the fourth IEEE International Symposium on High Performance Distributed Computing, Washington, DC, 1995, pp. 100-113.
[61] Zolotarev, V.M., One-dimensional stable distribution, (1986), American Mathematical Society Providence, RI · Zbl 0589.60015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.